Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Jan 6, 2021, 12:41 PM CST for Lee County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 6, 2021, 12:41 PM CST (18:41 UTC)
- Expired
- Jan 6, 2021, 1:30 PM CST
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
County Lee County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216
WWUS84 KEWX 061841
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 PM CST Wed Jan 6 2021
TXZ193-194-061930-
Bastrop TX-Lee TX-
1241 PM CST Wed Jan 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 130 PM CST...
At 1240 PM CST, Doppler radar was tracking a strong thunderstorm near
Paige, or 11 miles northeast of Bastrop, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lexington, Dime Box, Fedor, Paige, Tanglewood, Circle D-KC Estates,
Camp Swift, Knobb Springs, Blue, Old Dime Box, McDade, Cedar Hills,
Loebau, Hills, Leo, Lincoln, Butler, Manheim and Bastrop State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3011 9718 3028 9733 3045 9718 3046 9715
3056 9697 3054 9693 3049 9690 3046 9690
3046 9688 3043 9687 3043 9685 3039 9679
3032 9674
TIME...MOT...LOC 1840Z 236DEG 30KT 3026 9721
$$
PLATTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jan 6, 11:56 AM CST, 45 minutes earlier.
Area forecast discussion, Jan 6, 11:56 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1156 AM CST Wed Jan 6 2021 .UPDATE... Please see the 18Z aviation forecast discussion below. && .AVIATION... A cold front will move through the I-35 corridor over the next couple of hours. Along and ahead of the front, showers and a few thunderstorms can be expected through early afternoon, with coverage looking a little better toward AUS vs. SAT/SSF. For now, we have gone with VCTS at AUS, but have left the mention of TS out of the SAT and SSF forecasts today. A quick end to the precipitation is in store after 20Z along I-35 as drier air and gusty northwest winds move in behind the cold front. Wind gusts should ease around 00Z, but sustained wind speeds will likely remain in the 10-15kt range overnight. For tomorrow, winds will become gusty again after 15Z as skies remain mostly clear. Out west at DRT, the cold front has already moved through and gusty northwest winds will continue there until early this evening. Winds will then decrease to around 10kt around 00Z. As of now, it does not appear too favorable for gusty northwest winds at DRT tomorrow, so we will not mention in the forecast at this time. && .PREV DISCUSSION... /ISSUED 221 AM CST Wed Jan 6 2021/ SHORT TERM (Today through Thursday)... As southerly winds have returned to South Central Texas with the surface high centered just south of the Great Lakes, a mixture of low clouds and some patchy fog and drizzle has prevailed this morning. Some spots could see some dense fog around sunrise, especially across the Edwards Plateau, but generally the drizzle should help keep visibilities elevated above 1/4 mile. Attention turns later today to the approaching cold front which is (as of 2am) passing through the Texas Panhandle. At the upper levels a trough will dig into North Texas through the day today, and with the help of a surface low traversing the Red River will help pull the cold front south through the area. Short term models are in good agreement that the front should be approaching the Hill Country by 9am, near the I-35 corridor by noon, across the Coastal Plains by 3pm, having pushed well east of the area by 6pm this evening. Initially a thin line of showers is expected to form along the front near the I-35 corridor, which will grow in intensity and coverage as it pushes across areas east of the Austin Metro and the Coastal Plains. A few isolated thunderstorms could join the party as the line moves through Lee, Fayette, and Lavaca Counties (more on that below). Afternoon highs will be coolest in the Hill Country, in the lower 60s, with the earlier arrival of the front, and warmer along the Coastal Plains, in the lower 70s, where the front will arrive latest in the day. Winds will be out of the northwest behind the front and be breezy through the afternoon hours sustained between 10 and 20 mph, with gusts up to 30 mph, especially along the Rio Grande Plains. Looking at the precipitation along the front Wednesday afternoon rainfall amounts will range from 0.10-0.25 of an inch around the San Antonio Metro, to 0.25-0.50 of an inch around the Austin Metro, to between 0.50-0.75 along the HWY 77 corridor. Isolated higher totals are possible if any stronger storms manage to form. The Storm Prediction Center has maintained the Marginal Risk (category 1 out of 5) for all of Lee, Fayette, Lavaca, and parts of Bastrop, Gonzales, and De Witt Counties. They added a Slight Risk (category 2 of 5) just to the east of our area. Moisture will continue to increase ahead of the approaching front, south of a northward moving warm front which will stretch eastward from the surface low. Within this warm sector plenty of shear will be present, with instability increasing to between 500-1000 J/kg of CAPE. The lift from the front will be the 4th and final (moisture, instability, lift, and shear) ingredient needed for the potential of stronger storms to develop across the counties mentioned above during the afternoon hours today. The better atmosphere for severe weather is situated further to the east closer to the Houston and College Station areas, but there could be a strong to severe storm producing damaging thunderstorm winds either with a squall line forming along the front, or out ahead of it in the warm sector around the HWY 77 corridor before the front exits our area. Skies will clear rather quickly behind the line leaving a mostly clear and cool night across South Central Texas. Winds too will decrease this evening to 5 to 15 mph, with some gusts around 20 mph at times across the Hill Country. Thursday will see a secondary front move through during the morning hours which will keep conditions breezy during the afternoon hours, with gusts up to 25 mph possible. Winds behind this secondary front will be more northerly and help usher in cooler temperatures as surface high pressure, which will fully arrive on Friday, begins to build in. This will result in cooler high temperatures (near to just below normal) despite the sunny skies on Thursday. LONG TERM (Thursday Night through Tuesday)... The long term period will begin and end relatively uneventfully, with another potentially impactful trough digging out of the eastern Rockies and bringing precipitation to the region on Sunday. I'll get to that in a moment. Thursday night, we'll be under NW flow aloft on the upstream side of a "bowling ball" upper low traversing the southeast. Dry air in place and light surface winds will mean cold temperatures, with lows below freezing in many spots north and likely below 40 areawide. Broader longwave troughing will gradually amplify across much of the CONUS, with local height falls anticipated into the weekend and a resulting progressively cooler airmass aloft. Below normal highs are anticipated Friday and Saturday and even colder air will be on the way with our next weathermaker. Its time to start talking about the potential for that four-letter "S" word again. GEFS mean 850mb temps (and surface temps) continue to trend colder Sunday, and for example MEX guidance for maxT at SAT has cooled 22 degrees between the 00Z 1/4 and 00Z 1/6 runs, bringing it more in line with EC guidance. Precipitation may begin Sunday morning before sunrise but could hold off until closer to mid- morning per the slower EC soln. While much of the area will see mainly rain, for locations across the Hill Country, the continued colder trend is beginning to increase confidence in some frozen precipitation (primarily snow) being possible. GFS soundings near Fredericksburg show the entire column below freezing for a few hours before surface temperatures warm during the day. While some deterministic runs have even brought snow potential as far south as San Antonio, at this lead time it's too far out to have the confidence to include snow mentions there. But with EPS ensemble probabilities for 1" accumulations now increasing to ~40% over portions of the Hill Country, adding at least a slight chance mention for snow to mix in is a defensible option despite GEFS probabilities being ~20% lower. Further refinement will be needed over the coming days, like addressing potential snowfall amounts (if any) as well as whether it will snow at all along and east of the northern portions of the I-35 corridor. Precipitation should quickly end Sunday evening. Although the latest 00Z ECMWF does hold onto the trough for longer and some activity could continue over our eastern zones much of the night, the EPS mean depicts a more positively tilted trough more in line with the GFS. Total precipitation amounts will again be in the 0.25-0.75" range for most locations along and east of I-35, but could be higher if the slower/more neutrally tilted EC deterministic soln verifies. After this system exits, quiet, weather returns with seasonally cool temperatures continuing. Forecast highs are in the 50s Monday and could warm back into the 60s by Wednesday, although there is a significant divergence in the pattern in the models by mid-week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 43 58 37 56 / 70 0 0 0 0 Austin Bergstrom Intl Airport 66 42 59 33 57 / 80 0 0 0 0 New Braunfels Muni Airport 69 42 61 35 60 / 60 0 0 0 0 Burnet Muni Airport 63 39 56 34 54 / 50 0 0 0 0 Del Rio Intl Airport 67 38 66 36 62 / 0 0 0 0 0 Georgetown Muni Airport 64 41 56 35 54 / 70 0 0 0 0 Hondo Muni Airport 70 39 66 33 62 / 30 0 0 0 0 San Marcos Muni Airport 67 42 60 34 57 / 70 0 0 0 0 La Grange - Fayette Regional 70 43 58 36 56 / 90 0 0 0 0 San Antonio Intl Airport 68 43 62 36 59 / 50 0 0 0 0 Stinson Muni Airport 70 42 64 36 59 / 50 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...Hampshire Decision Support...Morris
Hazardous weather outlook, Jan 6, 10:41 AM CST, 2 hours before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1041 AM CST Wed Jan 6 2021 TXZ171>173-183>194-202>209-217>225-228-071645- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1041 AM CST Wed Jan 6 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Thunderstorms will develop along a cold front today and there is a marginal chance that a few storms could become strong to severe east of a Georgetown to San Marcos to Cuero line. Damaging thunderstorm winds is the primary threat with any strong storms that form with small hail and an isolated tornado also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A mix of rain and snow will be possible across portions of the Edwards Plateau and Hill Country late Saturday night through the day on Sunday. No other hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 6, 12:41 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 PM CST Wed Jan 6 2021
TXZ193-194-061930-
Bastrop TX-Lee TX-
1241 PM CST Wed Jan 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 130 PM CST...
At 1240 PM CST, Doppler radar was tracking a strong thunderstorm near
Paige, or 11 miles northeast of Bastrop, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lexington, Dime Box, Fedor, Paige, Tanglewood, Circle D-KC Estates,
Camp Swift, Knobb Springs, Blue, Old Dime Box, McDade, Cedar Hills,
Loebau, Hills, Leo, Lincoln, Butler, Manheim and Bastrop State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3011 9718 3028 9733 3045 9718 3046 9715
3056 9697 3054 9693 3049 9690 3046 9690
3046 9688 3043 9687 3043 9685 3039 9679
3032 9674
TIME...MOT...LOC 1840Z 236DEG 30KT 3026 9721
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 1:26 PM CST | Severe Thunderstorm Warning | EWX | Lee | 17 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.